Alert archive / California / Winter Storm Watches in 2018
Winter Storm Watch 2, NWS Eureka, CA
NWS Eureka, CA issued this winter storm watch at Jan 19, 2018, 2:04 PM PST for Trinity County, California. It took effect at Jan 21, 2018, 8:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 19, 2018, 2:04 PM PST (22:04 UTC)
- In effect from
- Jan 21, 2018, 8:00 AM PST
- Expired
- Jan 20, 2018, 1:47 PM PST
- In force
- Issued by
- NWS Eureka, CA
County Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
814 WWUS46 KEKA 192204 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 204 PM PST Fri Jan 19 2018 ...Heavy snow possible in eastern Trinity county valleys... .Cold air lingering in the valleys of eastern Trinity county will keep snow levels through the day on Sunday as a strong weather system moves into the area. CAZ107-108-200615- /O.CAN.KEKA.WW.Y.0001.000000T0000Z-180120T0300Z/ /O.NEW.KEKA.WS.A.0002.180121T1600Z-180122T0600Z/ Northern Trinity-Southern Trinity- 204 PM PST Fri Jan 19 2018 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING ABOVE 3000 FEET... ...WINTER WEATHER ADVISORY IS CANCELLED... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 4 to 7 inches, with localized amounts up to 14 inches, are possible. * WHERE...Trinity County. Highways impacted include Hwy 3 at Scott Mountain, Hayfork Summit, and near Trinity Lake as well as Hwy 299 at Buckhorn Summit. * WHEN...From Sunday morning through Sunday evening. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ CAZ102-105-106-200300- /O.CON.KEKA.WW.Y.0001.000000T0000Z-180120T0300Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior- 204 PM PST Fri Jan 19 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING ABOVE 3000 FEET... * WHAT...Snow occurring. Plan on slippery road conditions, including during the evening commute. Additional snow accumulations of up to two inches are expected. * WHERE...Del Norte Interior, Northern Humboldt Interior and Southern Humboldt County Interior. Mainly rural roads above 2,500 feet. * WHEN...Until 7 PM today. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For a detailed view of the hazard area visit: http://www.wrh.noaa.gov/map/?wfo=eka && $$
3 follow-up statements
901 WWUS46 KEKA 200304 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 704 PM PST Fri Jan 19 2018 ...Heavy snow possible in eastern Trinity County valleys... .Cold air lingering in the valleys of eastern Trinity County will keep snow levels low throughout the day on Sunday as a storm system passes over the region . CAZ102-105-106-200415- /O.EXP.KEKA.WW.Y.0001.000000T0000Z-180120T0300Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior- 704 PM PST Fri Jan 19 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING ABOVE 3000 FEET... Snow showers will continue to diminish tonight with snow levels holding around 3,000 feet. 1 to 2 inches of additional snowfall will be possible for elevations above 3,000 feet primarily over interior Del Norte and interior northern Humboldt counties. $$ CAZ107-108-201115- /O.CON.KEKA.WS.A.0002.180121T1600Z-180122T0600Z/ Northern Trinity-Southern Trinity- 704 PM PST Fri Jan 19 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING ABOVE 3000 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 4 to 7 inches, with localized amounts up to 14 inches, are possible. * WHERE...Trinity County. Highways impacted include Hwy 3 at Scott Mountain, Hayfork Summit, and near Trinity Lake as well as Hwy 299 at Buckhorn Summit. * WHEN...From Sunday morning through Sunday evening. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
928 WWUS46 KEKA 201211 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 411 AM PST Sat Jan 20 2018 ...Heavy snow possible in eastern Trinity County valleys... .Cold air lingering in the valleys of eastern Trinity County will keep snow levels low throughout the day on Sunday as a storm system passes over the region. CAZ107-108-202015- /O.CON.KEKA.WS.A.0002.180121T1600Z-180122T0600Z/ Northern Trinity-Southern Trinity- 411 AM PST Sat Jan 20 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING ABOVE 2500 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 4 to 7 inches are possible at elevations between 2500 and 3500 feet, with localized amounts up to 14 inches at higher elevations. * WHERE...Trinity County, generally near and above 2500 feet in elevation. Highways impacted include Hwy 3 at Scott Mountain, Hayfork Summit, and near Trinity Lake as well as Hwy 299 at Buckhorn Summit and Highway 36 east of South Fork Summit. * WHEN...From Sunday morning through Sunday evening. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
290 WWUS46 KEKA 202147 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 147 PM PST Sat Jan 20 2018 ...Heavy snow possible in eastern Trinity County valleys... .Cold air lingering in the valleys of eastern Trinity County will keep snow levels low throughout the day on Sunday as a storm system passes over the region. CAZ107-210600- /O.UPG.KEKA.WS.A.0002.180121T1600Z-180122T0600Z/ /O.NEW.KEKA.WS.W.0001.180121T1600Z-180122T0600Z/ Northern Trinity- 147 PM PST Sat Jan 20 2018 ...WINTER STORM WARNING IN EFFECT FROM 8 AM TO 10 PM PST SUNDAY... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of 5 to 10 inches, with localized amounts up to 20 inches, are expected. * WHERE...Northern Trinity County including Weaverville, Trinity Center, Buckhorn Summit, Scott Mountain Summit. Highways impacted include Highway 3 and 299. * WHEN...8 AM to 10 PM Sunday. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. If driving, slow down. Allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. For a detailed view of the hazard area visit: http://www.wrh.noaa.gov/map/?wfo=eka && $$ CAZ108-210600- /O.UPG.KEKA.WS.A.0002.180121T1600Z-180122T0600Z/ /O.NEW.KEKA.WW.Y.0002.180121T1600Z-180122T0600Z/ Southern Trinity- 147 PM PST Sat Jan 20 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TO 10 PM PST SUNDAY... * WHAT...Wet snow expected. Plan on slippery road conditions. Total wet snow accumulations of 4 to 7 inches, with localized amounts up to 12 inches over higher elevations, are expected. * WHERE...Southern Trinity County including Hayfork, Peanut, Forest Glen, and South Fork Mountain. Highways impacted include Highway 299 and 36. * WHEN...8 AM to 10 PM Sunday. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for wet snow means periods of wet snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For a detailed view of the hazard area visit: http://www.wrh.noaa.gov/map/?wfo=eka && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Jan 19, 4:12 AM PST, 9 hours 52 minutes earlier.
Area forecast discussion, Jan 19, 4:12 AM PST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
412 AM PST Fri Jan 19 2018
.SYNOPSIS...Showers will persist across the region through
Friday. These showers combined with cold air aloft will yield
mountain snow and possibly coastal hail. A brief period of drier
weather is expected to occur during Saturday, followed by another
round of rain on Sunday.
&&
.DISCUSSION...A cold upper trough (500 mb temperatures below -30C)
was approaching NWRN CA Friday morning. Increasing ascent and
destabilization occurring with the approaching trough was
yielding widespread shower development (as well as offshore
thunderstorms). These showers are expected to produce several
inches of snow for elevations above 2500 feet, as well as sporadic
instances of accumulating hail across coastal roadways. Showers
are forecast to dissipate tonight into Saturday as midlevel
heights rise and temperatures warm aloft. However, this period of
dry weather will be short-lived as another trough enters the
region Saturday night and Sunday.
A zone of augmented WSWLY moisture flux will subsequently impact
the coast of NWRN CA south of the previously mentioned trough. A
robust zone of precipitation will occur as a result, with highest
precipitation rates occurring along WSW facing terrain. In
addition, a subfreezing airmass will be in place over ERN Del
Norte and Humboldt counties, and much of Trinity county. Thus,
accumulating snow appears probable for elevations above ~3000
feet. Snowfall totals may be headline worthy along highway 3 from
roughly Trinity Center to Scott Mountain Summit, as well as
portions of highway 36 in southern Trinity county.
Beyond Sunday, an active/wet pattern is anticipated as another
frontal system moves across the region Monday night/Tuesday,
followed by a second disturbance on Wednesday. By the end of the
forecast period (day 7/day 8), model guidance hints at a long wave
pattern that may support the development of an atmospheric river
tapping into subtropical moisture. However, the details with that
evolution are far from certain.
&&
.AVIATION...Scattered convective showers will continue to impact
most terminals through the next 24 hours, particularly at coastal
terminals like CEC and ACV. Brief periods of heavy rain and low
ceilings will likely result in periodic reductions to MVFR
categories, with prevailing VFR conditions expected otherwise.
Occasional bouts of IFR visibilities and ceilings will be
possible for very brief periods in the vicinity of the strongest
showers, as will brief periods of small hail and minor
accumulations on runways. Showers will be less frequent at UKI,
but periodic MVFR ceilings and occasional scattered IFR low clouds
will be possible here as well. /BRC
&&
.MARINE...Westerly swell continues to dominate the waters early
this morning, although wave heights have largely dropped to 16 to
18 feet, 15 seconds at all local buoys. Meanwhile, moderate
westerly breezes continue to blow generally in the same direction
as the swell, perhaps with a few wind gusts to 25 or 30 kt in the
vicinity of stronger convective showers. This will more or less
continue through Saturday, although winds will gradually veer to
the northwest early Saturday. As a result, wave heights will very
slowly decrease in height through early Saturday, then decrease
more noticeably late Saturday as winds weaken to around 5 or 10
kt. Still, Wave heights are not expected to drop below 10 feet at
any point over the weekend. Hazardous seas warnings will continue
through Saturday morning for now, although this may be downgraded
to a Small Craft Advisory a little bit ahead of schedule if wave
heights continue to fall at their current rate.
On Sunday, an approaching cold front will bring another round of
strong southerly winds, perhaps reaching Gale Force across the
outer waters. At the same time, a reinforcing surge of westerly
swell will arrive, resulting in a chaotic and hazardous sea state
that will last through at least early Monday morning. Decreasing
winds will allow seas to settle through early Tuesday, but this
active pattern will continue with another cold front later
Tuesday. /BRC
&&
.HIGH SURF...While westerly swell continues to result in large
breakers along area beaches, breaking wave heights continue to
steadily fall. The High Surf Advisory will be allowed to expire at
11 AM today, but beachgoers are urged to continue to exercise
caution as breaking waves will remain relatively large through early
Saturday. /BRC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 11 AM PST this morning for CAZ101-103-
104-109.
Winter Weather Advisory until 7 PM PST this evening for CAZ102-
105>108.
NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning
until 10 AM PST Saturday for PZZ450-455- 470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 19, 3:17 AM PST, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 317 AM PST Fri Jan 19 2018 CAZ102-105>108-201130- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- 317 AM PST Fri Jan 19 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Weather Advisory is in effect through Friday evening for snow accumulations from 3 to 7 inches for elevations above 3000 feet. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional high elevation snow will be possible during Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-104-109-201130- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 317 AM PST Fri Jan 19 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Surf Advisory is currently in effect until 11 AM this morning. In addition, heavy showers and isolated thunderstorms may produce accumulating hail on area roadways through Friday afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110>113-201130- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 317 AM PST Fri Jan 19 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 19, 11:55 AM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1155 AM PST FRI JAN 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM SNOW 8 WSW WEITCHPEC 41.15N 123.85W
01/19/2018 E4.0 INCH HUMBOLDT CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL RELAYED A REPORT
OF 3 TO 4 INCHES OF SNOW AT THE TOP OF BALD
HILLS ROAD AT AN APPROXIMATE ELEVATION
AROUND 3,000 FEET. SNOW CHAINS HAVE BEEN
ADVISED BY THE COUNTY.
&&
RPAThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 10:55 PM PST | High Surf Advisory | EKA | Del Norte, Humboldt, Mendocino | 12 hr |
| Jan 19, 2:40 PM PST | Gale Watch | EKA | 24 hr | |
| Jan 19, 2:40 PM PST | Small Craft Advisory | EKA | 42 hr |
Nearby
Winter Storm Watches in California, 2018Every winter storm watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.